Article in Japanese
A case of renal dysfunction caused by an overdose of tosufloxacin tosilate
Mariko MATSUMURA1,2), Yuka IKEUCHI1), Chikage YOSHIZAWA1), Yasuo SUNAGA1), Masahiko TASHIRO1), Yasuko KOBAYASHI2), Takumi TAKIZAWA2), Hirokazu ARAKAWA2)
A 9-year-old boy presented with renal dysfunction 32 hours after an overdose (16.6 mg/kg/day) of tosufloxacin tosilate (TFLX), prescribed as treatment for knee and elbow abrasions that he sustained after falling off a bicycle. He presented to our emergency department with vomiting, abdominal pain, and back pain with costovertebral tenderness. Proteinuria, hematuria, and a slightly elevated serum creatinine level were observed. Contrast-enhanced computed tomography (CT) showed enlargement of both the kidneys, and excretory phase CT revealed filling defects at several sites in the renal medulla. The serum TFLX concentration was extremely high (2.763μ g/ml) at admission (i. e., 8 hours after the last oral administration of TFLX). After admission, intravenous fluid therapy alone was administered. The patient's symptoms were alleviated within 3 days of admission, and the serum TFLX concentration decreased to 0.606 μg/ml. The serum creatinine level decreased to within the normal range on the sixth day of admission. We concluded that transient renal dysfunction could have been caused by an overdose of TFLX because 1) the patient recovered rapidly after TFLX was discontinued, 2) the serum TFLX concentration was extremely high, and 3) filling defects observed in the renal medulla were indicative of tubulointerstitial damage, which is a known side effect of new quinolone antibiotics. In Japan, TFLX is the first fluoroquinolone antibiotic prescribed for pneumonia and otitis media in children, at a recommended dose of 12 mg/kg/day. Reports suggest that the blood concentration of TFLX tends to increase with increasing body weight up to 30 kg in children; therefore, it should be prescribed at an appropriate dose.
1) Department of Pediatrics, Gunma Central Hospital
2) Department of Pediatrics, Gunma University Graduate School of Medicine
|Received||September 26, 2012|
|Accepted||March 5, 2013|